Michigan, 2013Heavy Snow in Michigan, February 7 to 8, 2013
February 7 to 8, 2013 · NWS GRR · 10 events in 10 counties and zones
A low pressure system brought up to ten to fourteen inches of snow to portions of central lower Michigan with snowfall rates of up to two inches per hour at times. The heaviest snow fell from Muskegon east northeast to Big Rapids and Mt.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought up to ten to fourteen inches of snow to portions of central lower Michigan with snowfall rates of up to two inches per hour at times. The heaviest snow fell from Muskegon east northeast to Big Rapids and Mt. Pleasant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 7, 6:22 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 7, 6:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EST THU FEB 7 2013
.SYNOPSIS...
ISSUED AT 338 AM EST THU FEB 7 2013
A WINTER STORM WILL MOVE THROUGH THE GREAT LAKES TODAY AND TONIGHT
LEAVING UP TO A FOOT OF SNOW BEHIND. THE GREATEST ACCUMULATIONS WILL
BE NORTH OF I-96. ALONG THE I-94 CORRIDOR SOME FREEZING RAIN AND
SLEET MAY MIX IN WITH THE SNOW THIS MORNING. ACCUMULATIONS IN THE 2
TO 5 INCH RANGE CAN BE EXPECTED IN THAT AREA. THE SNOW WILL END
FRIDAY. TEMPERATURES WILL CLIMB INTO THE MID 30S BY THE END OF THE
WEEKEND.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 338 AM EST THU FEB 7 2013
FORECAST CONCERNS DEAL WITH THE SNOW EXPECTED TODAY/TONIGHT.
NO CHANGES WERE MADE TO THE GOING HEADLINES. HOWEVER WE DID BOOST
SNOW TOTALS TODAY AT THE EXPENSE OF TONIGHT. THIS WAS BASED ON A
BLEND OF THE LATEST NAM/GFS/ECMWF QPF. TOTAL SNOWFALL DIDN/T CHANGE
MUCH HOWEVER. THE MODELS HAVE BEEN REMARKABLY CONSISTENT IN PHASING
THIS SRN STREAM LOW WITH AN UPPER WAVE MOVING SOUTHEAST FROM CANADA.
REGIONAL RADAR SHOWS SOME WAA TYPE SNOW OVER LOWER MICHIGAN. THIS
WILL CONTINUE FOR A FEW MORE HOURS BEFORE A BRIEF LULL DEVELOPS FOR
A COUPLE OF HOURS. MORE SUBSTANTIAL PCPN HAS ALREADY DEVELOPED OVER
WRN ILLINOIS AND WILL MOVE TOWARD THE CWA THIS MORNING.
THIS SYSTEM HAS A LOT GOING FOR IT. THERE IS SOME INSTABILITY WITH
THIS SYSTEM AS NOTED BY THE LIGHTNING ACROSS IOWA AND MISSOURI.
ELEVATED LI/S DON/T NECESSARILY POINT TOWARD CONVECTION HERE BUT DO
SIGNAL A SLIGHT DECREASE IN STABILITY. THE CWA REMAINS IN THE RIGHT
ENTRANCE REGION OF THE UPPER JET TODAY. THIS WILL RESULT IN
SUBSTANTIAL LIFT THROUGH THE LAYER. THE APPROACHING SHORT WAVE IS
PROGD TO DEEPEN AT IT MOVES THROUGH THE CWA LATE TODAY/TONIGHT
RESULTING IN A PROLONGED PERIOD OF STRONG FGEN NORTH OF I-96. MUCH
OF THE LIFT IS CENTERED IN THE DGZ WHICH WILL MAXIMIZE FLAKE SIZE
AND ENHANCE ACCUMS. FORECAST SOUNDINGS SUGGEST THAT THE FAR SRN CWA
MAY SEE SOME FREEZING RAIN AND/OR SLEET MIX WITH THE SNOW THIS
MORNING. THIS COINCIDES WHERE WE HAVE A WINTER WX ADVISORY IN
EFFECT. THE RECENT SWD SHIFT IN MODEL PCPN APPEARS TO HAVE STOPPED
AND SO CONFIDENCE IS HIGHER THAT HEAVY SNOW WILL FALL WHERE WE HAVE
IT DEPICTED IN THE GRIDS.
EVERYTHING STILL POINTS TOWARD A SWATH OF SNOW 6"-10" DEEP JUST
NORTH OF I-96. CAN/T RULE OUT LOCALIZED ACCUMS AROUND A FOOT EITHER.
MOST OF IT WILL FALL FROM 18Z-06Z.
SNOW WILL DIMINISH FRIDAY MORNING LEADING TO A DRY SATURDAY AS HIGH
PRESSURE FOLLOWS THE DEPARTING LOW.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 338 AM EST THU FEB 7 2013
NO CHANGES WERE MADE TO THE FORECAST REGARDING THE GENERAL TIMING OF
PRECIPITATION. RAIN SHOULD SPREAD EAST INTO THE AREA SUNDAY. WE
MENTIONED FREEZING RAIN SUNDAY MORNING IN CASE PRECIPITATION
COMMENCES EARLY ENOUGH. HOWEVER...A LATER ONSET WILL REDUCE OR
ELIMINATE THE THREAT WITH WARMER TEMPERATURES. PRECIPITATION SHOULD
BE MORE WIDESPREAD SUNDAY NIGHT AND THERE WILL BE ANOTHER
POSSIBILITY FOR FREEZING RAIN MONDAY MORNING MAINLY NORTH OF AN ALMA
TO BALDWIN LINE. PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW
FROM LATE MONDAY INTO MONDAY NIGHT WITH LITTLE IF ANY ACCUMULATIONS
EXPECTED. AFTERWARDS...DRIER CONDITIONS AND NEAR NORMAL TEMPERATURES
WILL PREVAIL THROUGH WEDNESDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 622 AM EST THU FEB 7 2013
MIXED PRECIPITATION CURRENTLY OVER NORTHERN ILLINOIS WILL MOVE
NORTHEAST ACROSS SOUTHERN LAKE MICHIGAN INTO SOUTHWEST LOWER MI
THIS MORNING AND AT LEAST BRIEFLY IMPACT MOST TERMINALS PRIOR TO
18Z. IT APPEARS THAT THERE WILL BE A BREAK IN PRECIPITATION AT THE
LAN...BTL...JXN TERMINALS ALONG I-94 THIS AFTERNOON BEFORE MORE
WIDESPREAD PRECIPITATION ENTERS AFTER 00Z WITH A BROAD TRANSITION
TO IFR/LIFR CIGS AND VSBYS. THE I-94 CORRIDOR IS LIKELY TO SEE THE MOST
VARIETY OF PRECIPITATION TYPE ESPECIALLY IN THE 21Z-03Z TIMEFRAME.
&&
.MARINE...
ISSUED AT 338 AM EST THU FEB 7 2013
NO CHANGE TO THE CURRENT SCA. SE WINDS WILL BACK TO THE EAST AND
THEN BECOME NORTH AND INCREASE TO 30 KNOTS FRIDAY AS THE LOW MOVES
AWAY.
&&
.HYDROLOGY...
ISSUED AT 338 AM EST THU FEB 7 2013
A FLOOD WARNING CONTINUES FOR ROBINSON TOWNSHIP DUE TO WATER BACKING
UP BEHIND AN ICE JAM AT THE US-31 BRIDGE. THE RIVER HAS BEEN HOLDING
STEADY AT 14.9 FEET FOR THE PAST SEVERAL HOURS BUT MAY BEGIN RISING
AT ANY TIME.
THE RIVER LEVELS AT MAPLE RAPIDS AND SCOTTVILLE CONTINUE TO FALL BUT
ADVISORIES REMAIN IN EFFECT AT THOSE SITES.
WE WILL HAVE TO MONITOR THE WARM UP EARLY NEXT WEEK FOR ADDITIONAL
RIVERS ISSUES.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM NOON TODAY TO NOON EST FRIDAY FOR
MIZ037>040-043>046-050>052-056>059-064>067.
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON EST FRIDAY FOR
MIZ071>074.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR LMZ848-849.
&&
SYNOPSIS...93
SHORT TERM...93
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...93
MARINE...93Hazardous weather outlook, Feb 7, 5:19 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
519 AM EST THU FEB 7 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
519 AM EST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT FREEZING RAIN WILL BE POSSIBLE THIS MORNING NEAR INTERSTATE
94...WITH A GLAZE OF ICE POSSIBLE ESPECIALLY ON BRIDGES...OVERPASSES...
AND HIGHWAY ON/OFF RAMPS.
SIGNIFICANT SNOWFALL WILL DEVELOP ACROSS LOWER MICHIGAN BEGINNING
LATE THIS MORNING. BY FRIDAY MORNING...6 TO 12 INCHES OF SNOW IS
EXPECTED ALONG AND NORTH OF INTERSTATE 96. FARTHER SOUTH AROUND
INTERSTATE 94...SNOW TOTALS WILL BE CLOSER TO 2 TO 4 INCHES. VERY
HAZARDOUS TRAVEL CONDITIONS CAN BE EXPECTED THURSDAY AFTERNOON
THROUGH FRIDAY MORNING WITH THE SNOWFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT POSSIBILITY FOR FREEZING RAIN SUNDAY MORNING.
FREEZING RAIN WILL BE POSSIBLE AGAIN MONDAY MORNING...MAINLY NORTH
OF AN ALMA TO BALDWIN LINE. RAIN WILL TRANSITION TO SNOW MONDAY
NIGHT WITH LITTLE ACCUMULATION EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW TOTALS AND ANY ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE.
SEARCH FOR THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS ON
FACEBOOK. SEND WEATHER REPORTS THROUGH TWITTER...AT
NWSGRANDRAPIDS.
LMZ844>849-081100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
519 AM EST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MAINLY NORTH OF
WHITEHALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MAINLY NORTH OF
WHITEHALL THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
TJT
In the hours before
Local storm report, Feb 7, 2:04 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
204 AM EST THU FEB 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW KENT CITY 43.22N 85.75W
02/07/2013 E0.5 INCH KENT MI PUBLIC
FELL IN THE LAST HOUR.
&&
TJTHeavy Snow, Ottawa
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Public
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Eight to twelve inches of snow fell across Ottawa county with the highest totals of around a foot across northern Ottawa county.
Heavy Snow, Kent
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Public
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Snowfall rates reached two inches per hour at times across northern Kenty county. Eight to twelve inches of snow fell across central and northern Kent county, with the highest totals of around a foot across northern Kent county.
Heavy Snow, Montcalm
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- Public
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Eight to eleven inches of snow fell across central and northern Montcalm county.
Heavy Snow, Gratiot
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Gratiot forecast zone
- Reported by
- Public
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Eight to ten inches of snow fell across northern Gratiot county.
Heavy Snow, Muskegon
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Public
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Snowfall rates reached up to two inches per hour at times, and twelve to fourteen inches of snow fell across Muskegon county.
Heavy Snow, Newaygo
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Public
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Around ten to thirteen inches of snow fell across much of Newaygo county with highest totals reported over the southern third of Newaygo county where snowfall rates reached up to two inches per hour at times.
Heavy Snow, Mecosta
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Mecosta forecast zone
- Reported by
- Public
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Around ten inches of snow fell across most of Mecosta county.
Heavy Snow, Isabella
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Isabella forecast zone
- Reported by
- Public
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Approximately nine to ten inches of snow fell across Isabella county.
Heavy Snow, Osceola
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Osceola forecast zone
- Reported by
- Public
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Approximately eight to ten inches of snow fell across Osceola county.
Heavy Snow, Clare
- When
- February 7, 8:00 AM EST to February 8, 2:00 AM EST
- Where
- Clare forecast zone
- Reported by
- Public
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Nine to ten inches of snow fell across Clare county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20131 death · 1 event
- Hail and Damaging Wind in Oklahoma, February 7, 2013$30,000 · 1.75 in hail · 3 events
- Heavy Snow and Hail in California, February 7 to 9, 20132 injured · $7,000 · 62 kt wind · 8 events
- Frost and Freeze and Dense Fog in California, February 7 to 12, 201315 events
- Winter Weather in Wisconsin, February 7, 201311 events
- Winter Storm in Wisconsin, February 7, 20139 events
- Heavy Snow in Michigan, February 7 to 8, 20138 events
- Heavy Snow in Michigan, February 7 to 8, 20136 events
- Heavy Snow in Nevada, February 7 to 10, 20136 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 7, 20134 events
- Winter Weather in North Carolina, February 7, 20133 events
- High Wind in North Carolina, February 7 to 8, 2013$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428522, 428523, 428524, 428525, 428526, 428529, 428530, 428531, 428536, 428537.